PIERCE COUNTY, Wash. — The Pierce County Sheriff's Office is warning of what is being called "rainbow fentanyl," after it was seized in Multnomah County, Oregon earlier in August.
The synthetic opioid dyed various colors could "easily be mistaken for candy," according to the sheriff's office. It comes in two forms, pill and pressed blocks, the latter which "resemble sidewalk chalk that children play with."
Deputy Carly Cappetto said the drug can look like Skittles and, "a single piece can be deadly."
"Not only are we concerned that children may mistake rainbow fentanyl as candy or a toy, but we're also worried that teenagers may be tempted to try the drug due to its playful coloring," the sheriff's office warned.
According to the sheriff's office, parents should keep an eye out for suspicious substances in public spaces, such as parks.
On Aug. 4, a 2-year-old boy ingested a fentanyl pill at Tacoma's Oakland Madrona Park. The boy's mother saw him put something in his mouth before he began acting lethargic. First responders administered Narcan and had to perform CPR to stabilize him before taking him to the hospital.
The warning from the Pierce County Sheriff's Office came the same day as the Drug Enforcement Administration warned that the brightly-colored fentanyl has made its way to the Pacific Northwest in "an attempt by drug cartels to target teens and young adults."
"They're getting smarter, so we need to get smarter with the way we work," Cappetto said.
A survey from the University of Washington’s Addictions, Drugs and Alcohol Institute revealed a stark increase in the intentional use of the deadly opioid fentanyl across the state.
Fentanyl, which took over from methamphetamine in 2020 as the drug most associated with overdoses in Washington state, is being linked to the increase in crime across the Puget Sound region.
That trend has resulted in Seattle police seizing nearly 650,000 fentanyl-based pills in 2021. Officers seized 63,000 fentanyl pills in 2020 and less than 200 in 2018.
Up in Snohomish County, officials have warned of a spike in overdoses and overdose deaths this year. Counterfeit oxycodone pills containing fentanyl and fentanyl in powder and crystal form are largely to blame, followed by methamphetamine.
The region sees waves of different drugs on a yearly basis, according to Cappetto. Fentanyl is the latest, and strong than heroin and methamphetamine, Cappetto said.
Earlier this year, the Centers for Disease Control and Prevention released a report that showed 107,000 Americans died from drug overdoses in 2021. It marked a 15% increase from the previous record, set in 2020.
According to the CDC, signs of an overdose include:
- Small, constricted pupils
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold or clammy skin
- Discolored skin (especially in lips and nails)
The CDC suggests anyone who thinks someone is overdosing should call 911 immediately, administer naloxone if available and stay with the person until help arrives. In Washington, anyone who calls for medical help during an overdose can't face drug possession charges under the state's good Samaritan law.